Georgia, 2008

Winter Weather in Georgia, December 1, 2008

December 1, 2008 · NWS FFC · 4 events in 4 counties and zones

S. A strong low pressure system on the back side of the accompanying cold front was pushing cold Canadian air into Georgia.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper trough was sweeping through the eastern U.S. A strong low pressure system on the back side of the accompanying cold front was pushing cold Canadian air into Georgia. Moisture was sufficient for upslope flow to result in snow showers and some sleet across the higher elevations of the northeast Georgia mountains from the early morning into the afternoon hours of the 1st. Snowfall observed was generally less than one inch across Union, Fannin, Dawson, and Gilmer counties, with trace amounts reported in surrounding counties as far west as Floyd and as far south as Cobb county. A few flurries were observed in north Atlanta. The Nelson (Cherokee county) police chief was killed in an automobile accident on Georgia Highway 515 near Blue Ridge in Fannin county late in the afternoon on a snow covered road. The passenger and the driver of the other vehicle were also critically injured in the accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 1, 6:06 AM EST, 24 minutes earlier.

Area forecast discussion, Dec 1, 6:06 AM EST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 AM EST MON DEC 1 2008

.UPDATE...
SENT UPDATE TO THE ZFP/GRIDS TO NUDGE RAIN/SNOW MIX LINE EVER SO
SLIGHTLY FURTHER SOUTH TO ESSENTIALLY I-85 NORTHWESTWARD...AS
MARIETTA AND GAINESVILLE HAVE REPORTED BRIEF -SN IN THE LAST HOUR.
THIS WILL BE A SHORT-LIVED PHENOMENON AS TEMPERATURES IN MOST AREAS
WELL ABOVE FREEZING AND BARELY SUPPORTIVE OF SNOW...IN THE UPPER
30S. NO CHANCE OF ACCUMULATIONS IN MOST AREAS...EXCEPT FOR THOSE
EXPECTED IN THE MOUNTAIN ADVISORY WHERE SUB-FREEZING TEMPERATURES
ARE PRESENT.

RRH
&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
AN UNUSUALLY COLD AIRMASS PUSHING INTO THE REGION THIS MORNING AS
A DEEP UPPER TROUGH CROSSES THE MISSISSIPPI VALLEY AND HEADS
TOWARD THE OHIO VALLEY AND ONTARIO TODAY. WRAP AROUND MOISTURE
FAIRLY DEEP AND WIDESPREAD AS EVIDENCED BY THE EXTENSIVE STRATUS
AND SHOWERS SHOWING UP ON THE IR SATELLITE AND RADAR
RESPECTIVELY...TO OUR NORTHWEST. REPORTS FROM NRN ALABAMA/ERN
TENNESSEE EARLY THIS MORNING INDICATE THAT SOME OF THESE SHOWERS
ARE BEGINNING TO CHANGE OVER TO SNOW AND LIGHT ACCUMULATIONS HAVE
BEEN OBSERVED MAINLY ON GRASSY SURFACES. MODELS AND UPSTREAM 00Z
RAOBS SUGGEST THAT H8 TEMPERATURES WILL DROP FROM JUST A COUPLE
DEGREES BELOW 0C...TO AROUND -7C BY 00Z TONIGHT. WITH SLIGHTLY
COOLER TEMPERATURES ABOVE THAT LEVEL...CONDITIONS SHOULD BECOME
INCREASINGLY FAVORABLE FOR DENDRITE GROWTH THROUGH THE DAY. THE
SURFACE TEMPERATURE AT BRASSTOWN BALD /ABOVE 3KFT ELEVATION/ HAD
DIPPED TO 30 DEGREES AS OF 306 AM...AND TEMPERATURES AT THOSE
HIGHER ELEVATIONS WILL STRUGGLE TO REACH FREEZING TODAY IN COLD
ADVECTION WITH LIMITED INSOLATION. LOWER ELEVATIONS WILL BE TOO
WARM TO SUPPORT ACCUMULATING SNOW...SO FOR MOST OF THE MORE
POPULATED NORTH GEORGIA LOCATIONS...ANY SNOW THAT DOES FALL WILL
MELT ON CONTACT WITH THE WARM GROUND.

THE LIGHT SNOW SHOULD TAPER TO FLURRIES BEFORE ENDING THIS
EVENING AS DRIER AIR AND HIGH PRESSURE MOVES IN FROM THE WEST. THE
HIGH WILL PASS DIRECTLY OVER GEORGIA TUESDAY NIGHT. TEMPERATURES
WILL WARM QUICKLY AS H8 TEMPS CLIMB FROM -7C TO +7C BY WEDNESDAY
AHEAD OF THE NEXT COLD FRONT.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THAT NEXT COLD FRONT WILL BE WEAKENING AS IT APPROACHES
GEORGIA...BRINGING SHOWERS ON THURSDAY AND THEN A BRIEF SHOT OF
COOLER AIR BEHIND THE FRONT FOR FRIDAY ON INTO THE WEEKEND. MODELS
FOR THE MOST PART IN AGREEMENT THROUGH THE NEXT 7 DAYS ON THE
OVERALL SYNOPTIC PATTERN...WITH ONLY A FEW MINOR DIFFERENCES. THE
GFS IS FASTEST WITH THE LATE WEEK SYSTEM...WHILE THE ECMWF KEEPS
THE FRONT IN OUR AREA THROUGH FRIDAY.

RRH
&&

.AVIATION...UPDATE...
MOSTLY MVFR-VFR BKN-OVC CEILINGS OVER ATL/AHN AREAS TODAY. COULD SEE
PASSING LIGHT RAIN SHOWERS. SCT-BKN 3000-5000 FT CLOUDS FOR CSG/MCN.
NO VSBY RESTRICTIONS EXPECTED. SURFACE WINDS W 10-15G25 KTS. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          47  32  49  27  59 /  20   5   0   5   5
ATLANTA         46  31  47  30  59 /  20   5   0   5   5
BLAIRSVILLE     37  28  42  22  52 /  70  40   0   5   5
CARTERSVILLE    43  30  47  25  55 /  40  10   0   5   5
COLUMBUS        52  35  52  30  61 /  10   5   0   5   5
GAINESVILLE     40  32  45  28  55 /  40  10   0   5   5
MACON           53  32  51  26  60 /  10   5   0   5   5
ROME            42  32  48  28  58 /  50  10   0   5   5
PEACHTREE CITY  45  28  47  23  60 /  20   5   0   5   5
VIDALIA         57  33  52  23  59 /   5  10   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 1 AM EST
TUESDAY FOR THE FOLLOWING ZONES: DAWSON...FANNIN...GILMER...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WHITE.

&&
Hazardous weather outlook, Dec 1, 4:35 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 AM EST MON DEC 1 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
435 AM EST MON DEC 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
SNOW ACCUMULATIONS EXPECTED IN THE MOUNTAINS TODAY AND TONIGHT.

.SYNOPSIS...
STRONG AND COLD LOW PRESSURE CENTERED OVER THE GREAT LAKES AND
AFFECTING THE EASTERN U.S. AND GEORGIA...WILL WEAKEN OVER THE AREA
TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE ACCUMULATING SNOW OVER THE HIGHER
ELEVATIONS OF THE GEORGIA MOUNTAINS TODAY AND TONIGHT. REFER TO THE
WINTER WEATHER ADVISORY FOR MORE INFORMATION.

.OTHER HAZARDS...
GUSTY WINDS OF 25 TO 30 MPH CAN BE EXPECTED TODAY OVER NORTH AND
CENTRAL GEORGIA WITH GUSTS TO 35 MPH IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...ANY
REPORTS OF SNOW ACCUMULATIONS IN THE MOUNTAINS WOULD BE GREATLY
APPRECIATED.

BDL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Fannin

When
December 1, 6:30 AM EST to 8:00 PM EST
Where
Fannin forecast zone
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

WSB TV of Atlanta reported that a police chief was killed during the afternoon in an automobile accident on Georgia Highway 515 in Blue Ridge. Up to one inch of snow and sleet was observed on the road at the time. CocoRahs observers and the public reported that up to 1.6 inch of snow had fallen across extreme northwest Fannin county, with up to 1.0 inch in the southern part of the county.

Winter Weather, Dawson

When
December 1, 6:30 AM EST to 8:00 PM EST
Where
Dawson forecast zone
Reported by
CoCoRaHS
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The CoCoRaHS observer in north Dawson county observed 0.3 inch of snow.

Winter Weather, Gilmer

When
December 1, 6:30 AM EST to 8:00 PM EST
Where
Gilmer forecast zone
Reported by
CoCoRaHS
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The CoCoRaHS observer in east Gilmer county reported 0.7 inch of snow, while the CoCoRaHS observer in northwest Gilmer county observed 0.5 inch of snow.

Winter Weather, Union

When
December 1, 6:30 AM EST to 8:00 PM EST
Where
Union forecast zone
Reported by
CoCoRaHS
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The CoCoRaHS observers in east and southeast Union county observed 0.3 inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143422, 143423, 143425, 143426.